Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 36, NWS Bismarck, ND

June 16, 2002Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 16, 2002, 5:01 PM MDT for Dunn County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2002, 5:01 PM MDT (23:01 UTC)
Expired
Jun 16, 2002, 6:00 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 146 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:20 PM MDTHail 0.75Killdeer, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 162301
SVRBIS
NDC025-170000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
500 PM MDT SUN JUN 16 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 600 PM MDT

* AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KILLDEER...OR ABOUT 32 MILES NORTH OF
  DICKINSON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANNING AT 505 PM MDT
  HALLIDAY AT 515 PM MDT
  DODGE AT 525 PM MDT
  MARSHALL AT 535 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4752 10227 4740 10305 4703 10286 4701 10215

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:50 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 16, 1:50 PM MDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SUN JUN 16 2002

SCATTERED SHOWERS AND THUNDERSHOWERS IN SOUTHERN SASKATCHEWAN AND
NORTHEAST MONTANA ARE ASSOCIATED WITH A SURFACE TROUGH WHICH IS
MOVING EAST. THERE IS A SLIGHT CHANCE OF CONVECTIVE PRECIPITATION
DEVELOPING IN WESTERN NORTH DAKOTA THIS AFTERNOON AND EVENING WEST
OF A DEWPOINT DISCONTINUITY BOUNDARY.

UPPER RIDGING WILL OCCUR LATER TONIGHT AND THEN THE AVN AND ETA
SHOW A WEAK IMPULSE COMING OVER THE RIDGE ON MONDAY. WILL NOT
INTRODUCE PRECIPITATION TO FORECAST MONDAY SINCE THE 1000/500 MB
RH IS STILL LOW. THE CHANCE OF PRECIPITATION WILL BE GREATER LATE
TUESDAY WHEN AN UPPER BROAD TROUGH APPROACHES AND A SURFACE COLD
FRONT MOVES INTO THE STATE. THIS FEATURE SHOWS GOOD TIME CONTINUITY
FROM LAST NIGHTS MRF RUN TO THIS MORNINGS AVN. THE UPPER FLOW TURNS
ZONAL LATE WEDNESDAY AS WEAK HIGH PRESSURE BUILDS AT THE SURFACE.
A CHANCE OF PRECIP WILL RETURN FRIDAY AS THE UPPER FLOW BECOMES
SOUTHWEST AND CONTINUES UNTIL THE UPPER TROUGH PASSES ON SUNDAY.

.BIS...NONE

LM

In the hours before

Special weather statement, Jun 16, 3:03 PM MDT, 1 hour 58 minutes before
NDZ001-009-017-162303-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
403 PM CDT (300 PM MDT) SUN JUN 16 2002

SCATTERED THUNDERSTORMS HAVE DEVELOPED IN SOUTHERN SASKATCHEWAN AND
ARE MOVING SOUTHEASTWARD INTO DIVIDE AND NORTHERN WILLIAMS COUNTIES.
SHOWERS AND THUNDERSTORMS IN NORTHEASTERN MONTANA ARE ALSO MOVING
TOWARD MCKENZIE COUNTY. THIS ACTIVITY WILL CONTINUE INTO THE LATE
AFTERNOON AND EVENING HOURS. LIGHT TO MODERATE PRECIPITATION AND
BRIEF GUSTY WINDS CAN BE EXPECTED WITH THIS STORM. USE CAUTION TO
ASSURE SAFETY DURING OUTDOOR ACTIVITY.

KROLAK

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.